Format

Send to

Choose Destination
Am J Med. 1992 Sep;93(3):299-302.

Desensitization to allopurinol in patients with gout and cutaneous reactions.

Author information

1
Division of Rheumatology, University of Toronto, Ontario, Canada.

Abstract

PURPOSE:

To determine the efficacy and safety of slow oral desensitization in the management of allopurinol-related pruritic cutaneous eruptions.

PATIENTS AND METHODS:

Nine patients with renal insufficiency and chronic tophaceous gouty arthritis, who had to interrupt their allopurinol therapy because of an allergic-type pruritic maculopapular eruption, were enrolled in an allopurinol oral desensitization protocol using a schedule of gradually increasing doses.

RESULTS:

Cautious reinstitution of allopurinol was successfully accomplished in all nine patients, but four individuals required dose adjustment because of development of a mild, recurrent, macular rash early during the protocol at allopurinol doses of less than or equal to 5 mg/d. Transient, postdesensitization cutaneous reactions occurred in two patients, one of whom also had an early rash.

CONCLUSION:

Oral desensitization to the minor rashes induced by allopurinol is a feasible and acceptably safe approach to therapy, particularly for those with renal insufficiency in whom no substitute urate-lowering drug is available.

PMID:
1388001
DOI:
10.1016/0002-9343(92)90236-5
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center